Jump to content

Himei, 2006 Discontinuation syndrome associated with paroxetine in depressed patients: a retrospective analysis of factors involved


Altostrata
 Share

Recommended Posts

  • Administrator

Withdrawal syndrome was less frequent with slower taper. No correlation with sex, dosage or duration of treatment.

 

CNS Drugs. 2006;20(8):665-72.

Discontinuation syndrome associated with paroxetine in depressed patients: a retrospective analysis of factors involved in the occurrence of the syndrome.

Himei A, Okamura T.

 

Source

 

Department of Neuropsychiatry, Osaka Medical College, Osaka, JapanOsaka Institute of Psychiatry, Osaka, Japan. psy042@poh.osaka-med.ac.jp

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/16863271

 

OBJECTIVE:

 

To examine the factors that contribute to the occurrence of the discontinuation syndrome in patients who have received paroxetine to treat depression.

 

METHOD:

 

The clinical records of individuals from the outpatient units of two centres in the western area of Japan who had had a single episode of major depressive disorder (MDD) and had completed monotherapy with paroxetine in the previous 5 years were retrospectively reviewed. All patients had been diagnosed with MDD according to the DSM-IV criteria. The patients were divided into two groups, according to whether or not they had experienced the discontinuation syndrome when paroxetine was stopped. The syndrome was diagnosed according to standard criteria for the SSRI discontinuation syndrome. The two groups were compared for sex, age, maintenance dosage of paroxetine, duration of treatment with paroxetine, presence of adverse reactions in the early phase of treatment with paroxetine, and method of paroxetine withdrawal (abrupt or tapered).

 

RESULTS:

 

Of the 385 patients included in the review, 41 patients experienced the discontinuation syndrome. The occurrence of the discontinuation syndrome did not correlate with sex, maintenance dosage of paroxetine or duration of treatment with the drug. However, there was a relationship between the method of drug withdrawal and the occurrence of the discontinuation syndrome, with the syndrome occurring significantly more frequently in those patients in whom paroxetine was abruptly discontinued. There was an association between the occurrence of the discontinuation syndrome and age, but this association seemed to have been caused by the fact that younger patients were more inclined to abruptly stop taking the medication. It was also found that the discontinuation syndrome occurred at a significantly higher rate in patients who had experienced adverse reactions to paroxetine in the early phase of treatment.

 

CONCLUSION:

 

The discontinuation syndrome in patients taking paroxetine was more likely to occur in those patients who stopped taking the drug abruptly. The occurrence of the discontinuation syndrome was also correlated with younger age, but this association seemed to be secondary to the fact that younger patients tended to be more likely to abruptly stop taking the medication. It appears that the discontinuation syndrome can be prevented by carefully tapering the dosage of paroxetine when treatment is withdrawn. Interestingly, the discontinuation syndrome was more likely to occur in those patients who experienced adverse reactions in the early phase of treatment with paroxetine. When the drug is discontinued, additional attention should be paid to patients who have presented with adverse reactions in the early phase of paroxetine therapy.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

  • Altostrata changed the title to Himei, 2006 Discontinuation syndrome associated with paroxetine in depressed patients: a retrospective analysis of factors involved
 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy